Pennsylvania, 2011

Damaging Winds in Pennsylvania, July 18 to 19, 2011

July 18 to 19, 2011 · NWS BGM · 4 events in 3 counties and zones

A lingering, weak surface front triggered scattered showers and thunderstorms during the late afternoon and evening across northeast Pennsylvania. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A lingering, weak surface front triggered scattered showers and thunderstorms during the late afternoon and evening across northeast Pennsylvania. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 18, 2:54 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 2:54 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT MON JUL 18 2011

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT
AS A COLD FRONT MOVES THROUGH OUR AREA. HIGH PRESSURE WILL BUILD BACK
IN TUESDAY AND TEMPERATURES WILL HEAT UP AS THE WEEK PROGRESSES.
THURSDAY AND FRIDAY WILL BE VERY HOT AND MORE HUMID WITH
TEMPERATURES WELL INTO THE 90S.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
4 PM UPDATE...AREA OF SHOWERS FROM EARLIER THIS MORNING HAS JUST
ABOUT CLEARED THE CWA. SOME ISOLATED CONVECTION IS TRYING TO FIRE
ON THE BACKSIDE OF THESE SHOWERS ACROSS THE POCONOS...WITH AN
ISOLATED STORM OR TWO IN THE LAKE PLAIN. THROUGH THIS EVENING
MESOSCALE BOUNDARIES WILL ACT ON AN INCREASINGLY UNSTABLE
ATMOSPHERE...WITH THE LATEST SPC MESO ANALYSIS SHOWING MLCAPES
AROUND 1000 J/KG...TO FIRE MAINLY ISOLATED CONVECTION. WHILE THE
ACTIVITY IS EXPECTED TO BE ISOLATED...STEEP LOW LEVEL LAPSE RATES
COMBINED WITH PLENTY OF DRY AIR IN THE MID LEVELS INCREASES OUR
POTENTIAL FOR DAMAGING WINDS.

AFTER THIS EVENING'S ACTIVITY DIMINISHES WE MAY SEE ANOTHER LULL
BEFORE A CLUSTER OF STORMS ACROSS LOWER MICHIGAN HEADS OUR WAY.
THESE STORMS ARE AHEAD OF A SURFACE COLD FRONT AND ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE PROGGED TO MOVE THROUGH BETWEEN 03Z AND
06Z TONIGHT. DESPITE THE LESS THAN IDEAL TIMING WITH REGARDS TO
PEAK HEATING OF THE DAY...RUC SOUNDINGS ACROSS THE CWA SHOW THAT
WE SHOULD STILL HAVE MLCAPES IN THE 500 TO 1000 J/KG RANGE...WHICH
WILL BE ENOUGH TO KEEP THE POTENTIAL FOR SEVERE STORMS AROUND.
AGAIN MAIN CONCERNS ARE DAMAGING WINDS WITH VERY DRY AIR IN THE
MID LEVELS. AFTER 06Z AS THE H5 SHORTWAVE MOVES THROUGH PRECIP
CHANCES REALLY DROP OFF. ACTUAL FROPA IS CLOSER TO DAYBREAK BUT IT
SHOULD BE A DRY PASSAGE WITH THE UPPER LEVEL SUPPORT GONE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
HIGH PRESSURE BUILDS IN TUESDAY AND WEDNESDAY WITH SUNSHINE AND
INCREASING TEMPS. DESPITE A TON OF INSTABILITY...ESPECIALLY ON
TUESDAY...A CAP WILL PREVENT ANYTHING FROM FIRING UP. BY THURSDAY
HIGH PRESSURE WILL SLIDE OFF THE EAST COAST AND THE RETURN FLOW
WILL PUMP A WELL ADVERTISED HOT AND HUMID AIR-MASS OUR WAY. 850
TEMPS CLIMB TO 21/22C WHICH SUPPORT HIGHS IN THE MID AND PERHAPS
UPPER 90S BY THURSDAY. BOTH THE NAM AND GFS SHOW A WEAK
DISTURBANCE MOVING THROUGH LATER IN THE DAY WHICH MAY BE ENOUGH TO
TOUCH OFF A FEW STORMS GIVEN OUR ENVIRONMENT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FOLLOWED HPC WITH LTL CHG TO GUIDANCE. MAIN THEME WILL BE HOT AND
HUMID CONDITIONS AS HI PRES OVER THE CNTRL U.S. BUILDS EWD...BUT A
MEANDERING FNTL BNDRY WILL PROVIDE THE THREAT FOR SCT TSRA. TIMING
OF CONVECTION AT THIS TIME RNG DIFFICULT DUE TO POTNL FOR
NOCTURNAL MCS DVLPMNT...SO FOLLOWED HPC WITH CHC POPS THRU THE PD.
MAXES WELL INTO THE 90S LATE WEEK WITH FCST HEAT INDICES REACHING
ADVISORY CRITERIA THU/FRI/SAT AFTNS...CRNT FCST HAS HIEST VALUES
0F 100-105 FROM THE CNTRL SRN TIER AND FINGER LAKES INTO NE PA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MCS WHICH MOVD THRU THE RGN THIS MRNG HAS EXITED AREA. SUBSEQUENT
REDVLPMNT IS IN QUESTION DUE TO CLD CVR WHICH HAS CAPPED
TEMPS...BUT CLEARING WORKING INTO THE FCST AREA ATTM (2 PM). BASED
ON K INDICES...BEST CHC FOR ADNL TSRA APPEARS TO BE OVER THE SRN
TIER AND NE PA WHERE BEST K INDICES ARE FOUND LATE TDA AS NXT WEAK
S/WV CRNTLY OVER NRN MI SLIDES SEWD. THEREFORE RESTRICTED CB
GROUPS TO ITH/ELM/BGM/AVP WITH BEST POTNL LATE AFTN INTO THE EVNG
HRS. XPCT FAIRLY WDSPRD MVFR IN HZ/BR LATER TNGT...WITH MVFR IN
ANY TSRA THAT DVLP. SAT PIX SHOW BAND OF LOWER CLDS WITH THE
ACTUAL CDFNT...AND RUC PROFILES SUGGEST WE COULD ALSO SEE SOME
PATCHY STRATUS LATER TNGT. CONDITIONS RETURN TO VFR TUE MRNG.
WINDS THIS AFTN GNRLY SW TO W 10 KTS...BECMG LGT NWLY TNGT AND
NRLY 10-15 KTS ON TUE.

OUTLOOK...

TUE NGT TO SAT...GNRLY VFR. CHC MVFR/IFR BR/FG AT KELM DURING THE
EARLY MORNING EACH DAY. ON WED/THUR/FRI...MAINLY AFTN/EVNG CHCS FOR MVFR
IN SCT SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 18, 3:02 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT MON JUL 18 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
402 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A NEW
ROUND OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT
TONIGHT AHEAD OF A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME
STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT AND HUMID WEATHER IS EXPECTED BY LATER IN THE WEEK. WITH
AFTERNOON TEMPERATURES REACHING INTO THE MID 90S AND DEW POINTS
RISING INTO THE 70S...HEAT INDICES ARE EXPECTED TO EXCEED 100
DEGREES IN THE AFTERNOONS ON THURSDAY...FRIDAY AND SATURDAY ACROSS
THE FINGER LAKE REGION AND IN THE VALLEYS ACROSS THE SOUTHERN TIER
OF NY AND NORTHEAST PA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

HEDEN

In the hours before

Special weather statement, Jul 18, 4:19 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT MON JUL 18 2011

PAZ043-044-047-072-182215-
LACKAWANNA PA-LUZERNE PA-WAYNE PA-WYOMING PA-
519 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN WAYNE...
EXTREME SOUTHWESTERN WYOMING...LUZERNE AND SOUTH CENTRAL LACKAWANNA
COUNTIES...

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED 8 MILES WEST OF HUNTINGTON MILLS...AND MOVING EAST AT
  30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW COLUMBUS AT 525 PM EDT...
  HUNTINGTON MILLS AT 530 PM EDT...
  EAST BERWICK AND KOONSVILLE AT 535 PM EDT...
  BEACH HAVEN AND SHICKSHINNY AT 540 PM EDT...
  POND HILL AND BRIGGSVILLE AT 545 PM EDT...
  SLOCUM AND ALDEN AT 550 PM EDT...
  DORRANCE AND NUANGOLA AT 555 PM EDT...
  ALBERT AND DRUMS AT 600 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4095 7622 4113 7624 4114 7629 4121 7633
      4132 7632 4139 7627 4124 7549 4120 7556
      4112 7563 4113 7568 4109 7576 4105 7576
      4103 7573 4100 7574 4090 7602

SLI

The radar

The Binghamton radar (KBGM), 119 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
July 18, 5:08 PM EST
Where
Luzerne County, 1.73 mi SW of Glen Summit Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.130, -75.900

Trees were blown down across the road at Route 437 and Church Road.

Thunderstorm Wind, Luzerne

When
July 18, 5:20 PM EST
Where
Luzerne County, 0.69 mi S of Wordan Place
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.360, -76.030

Several trees were blown down.

Thunderstorm Wind, Bradford

When
July 18, 6:15 PM EST
Where
Bradford County, 0.52 mi E of Wyalusing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.670, -76.260

Several trees were blown down.

Thunderstorm Wind, Susquehanna

When
July 19, 2:00 AM EST
Where
Susquehanna County, Rush
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.780, -76.050

A barn was damaged on State Route 267. Pieces of the barn were blown into the road. Trees and wires were also blown down at this location, and on State Route 858, Keech Hill Road and Gage Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336455, 336456, 336457, 336458.